Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 66, NWS Flagstaff, AZ

July 31, 2017Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2017, 1:43 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2017, 1:43 PM MST (20:43 UTC)
Expired
Jul 31, 2017, 4:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WGUS55 KFGZ 312043
FFWFGZ
AZC007-312345-
/O.NEW.KFGZ.FF.W.0066.170731T2043Z-170731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
143 PM MST MON JUL 31 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 445 PM MST

* At 140 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 0.5 
  inches of rain have fallen over the last 15 minutes, with heavy 
  rainfall continuing. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Gila County.
  Excessive rainfall over the burn scar will result in debris flow 
  moving through Ellison, Moore and Bonita Creeks. The debris flow 
  can consist of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar.  Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out.  Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
creeks, streams, and washes now!

&&

LAT...LON 3434 11127 3442 11122 3441 11120 3441 11119
      3440 11116 3439 11116 3434 11119

$$

RR
3 follow-up statements
626 
WGUS75 KFGZ 312155
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
255 PM MST MON JUL 31 2017

AZC007-312345-
/O.CON.KFGZ.FF.W.0066.000000T0000Z-170731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
255 PM MST MON JUL 31 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...

At 247 PM MST, Doppler radar shows heavy rainfall has ended across 
the Highline Fire Scar. Around 0.75 inches fell across much of the 
scar in about 30 minutes. Expect flash flooding and debris flows 
moving through Ellison, Moore and Bonita Creeks. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

Flash flooding will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar.  Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out.  Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
creeks, streams, and washes now!

&&

LAT...LON 3434 11127 3442 11122 3441 11120 3441 11119
      3440 11116 3439 11116 3434 11119

$$

RR
048 
WGUS75 KFGZ 312250
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
350 PM MST MON JUL 31 2017

AZC007-312345-
/O.CON.KFGZ.FF.W.0066.000000T0000Z-170731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
350 PM MST MON JUL 31 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...

At 346 PM MST, Doppler radar shows rainfall has ended across the 
Highline Fire Scar. Around 0.75 inches fell across much of the scar 
in about 30 minutes. Expect flash flooding and debris flows moving 
through Ellison, Moore and Bonita Creeks. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

Flash flooding will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar.  Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out.  Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
creeks, streams, and washes now!

&&

LAT...LON 3434 11127 3442 11122 3441 11120 3441 11119
      3440 11116 3439 11116 3434 11119

$$

RR
682 
WGUS75 KFGZ 312341
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
441 PM MST MON JUL 31 2017

AZC007-312350-
/O.EXP.KFGZ.FF.W.0066.000000T0000Z-170731T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
441 PM MST MON JUL 31 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 445 PM
MST...

The heavy rain has ended across the Highline Fire Scar. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3434 11127 3442 11122 3441 11120 3441 11119
      3440 11116 3439 11116 3434 11119

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:24 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 9:24 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
924 AM MST Mon Jul 31 2017

.SYNOPSIS...Active conditions will remain in place across much of
Arizona today. Beginning Tuesday, slightly drier air may lead to
a decrease in thunderstorm coverage across northern portions of
the state.

&&

.DISCUSSION...Extensive cloud cover blankets much of northern
Arizona this morning with lingering shower activity across western
Coconino and Yavapai Counties. There are some breaks in the cloud
cover especially visible in the Flagstaff and Prescott areas.
Within the past half hour, we have begun to see the first
convective development of the day with isolated thunderstorms over
the White Mountains. The 12z RAOB from Bellemont was similar to
yesterday mornings sounding with a precipitable water value of
0.89 inches. One noted difference is slightly stronger speed shear
in the SFC-3 km layer at 23 kt. Taking all of this into account,
it is expected to be a near normal monsoon day with cloud cover
and a rain-cooled airmass being a deterrent to more widespread
thunderstorm development. The primary threats will remain flash
flooding and frequent lightning.

&&

.PREV DISCUSSION /405 AM MST/...Our inverted trough/deformation
area is in nearly the same position as 24 hours ago. Bands of
light rain persist this morning across portions of southern
Coconino and Yavapai county. These should dissipate in the next
few hours.

Once again, extensive cloud cover and a rain-cooled airmass will
hamper convection today. Many areas will start later and with very
light steering flow, storms will be tied to terrain and then
outflow driven.

A ridge builds to our northwest through the remainder of this week
as the inverted trough exits to the west. This will bring a
warming trend to the area and a return to east and northeast
steering flow. It is possible that the ridge will be strong
enough to start to suppress convection, especially to the north,
over time. For now, we have just reduced pops slightly, back down
towards climatology for this time of year.

&&

.AVIATION...For the 18Z package...Scattered TSRA will redevelop
late this morning and afternoon, initially over the mountains and
then spreading into the lower elevations. Isolated IFR in +TSRA
along with outflow winds up to 25 kts. Storm coverage should
decrease after sunset. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
again today with locally heavy rain and gusty outflow winds. Expect
a gradual decrease in thunderstorm activity across the Arizona/Utah
border region through midweek, with storm chances favoring areas
along the Mogollon Rim south into Yavapai and Gila Counties. Daytime
temperatures will be very close to average.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/Peterson
AVIATION...TPS
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 31, 5:54 AM MST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
554 AM MST Mon Jul 31 2017

AZZ004>018-037>040-010700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
554 AM MST Mon Jul 31 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Another cloudy start is expected today, although not as cloudy
and wet as Sunday. Clouds should break up faster this morning and
thunderstorms will develop first over higher terrain and in areas
that see early sunshine.

The most likely initial development will be over the White
Mountains and Mogollon Rim, with storm motion to the west and
northwest. This will bring activity into Yavapai and western
Coconino counties by the late afternoon. A few stronger storms
are possible today, capable of producing hail and very heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Shower and thunderstorm activity should decrease slightly through
the week, returning to more typical levels for the summer.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.